Homelessness and substance use disorders (SUDs) maintain a positive bi-directional association (i.e., being homeless increases risk of illicit drug use and illicit drug use increases risk of being homeless). There is strong empirical support for the finding that people who are homeless are more likely to die from a fatal drug overdose than people who use drugs and are stably housed. Not only are individuals who are homeless at increased risk of mortality, they are at increased risk of a variety of other negative health outcomes (depression, suicide, sexual exploitation, etc.). It is likely the combination of a variety of risk factors that contributes to individuals who are homeless being at increased risk or illicit drug use and subsequent mortality
Like most aspects of human behavior, the development of substance use disorders (SUDs) involves a complex interaction between nature (genetics) and nurture (e.g., family and school environments, peers). It is difficult to disentangle the unique of effects of both nature- and nurture-related aspects in the development of SUD. Because families share genes as well as environments, investigators have difficulty knowing which outcomes are a result of which causes. For example, if a man has an alcohol use disorder and his son subsequently develops the same, is that because the son was genetically predisposed to crave and respond to alcohol in this way, or because he watched his father drink alcohol during his childhood and he then mirrored that behavior himself? Substance use in general is a particularly distal outcome. However, genetic studies targeting more proximal behavioral outcomes have identified specific genetic markers (e.g., DRD4, DRD2, 5HTTPLPR), which influence neurochemicals in the brain (dopamine and serotonin) and influence individuals’ levels of novelty/sensation-seeking or behavioral disinhibition (both of which are associated with increased likelihood of substance use). However, not all people who try a substance develop an SUD, making it hard to make direct connections between specific genetic patterns and substance use disorders/addiction. Other studies, rather than trying to predict behavioral outcomes from a specific gene, employ methods such as twin studies (following identical twins reared in different families) to identify the extent to which SUDs can be attributed to genetic influences. Estimates from these types of studies suggest that about 40%-60% of the variation in SUD can be attributed to genetic heritability.
- To schedule a training or get more information, please request a training and a MO-HOPE staff member will get in touch with you within 1 business day.
Law Enforcement and Public Safety departments across Missouri received an email from the Missouri Department of Public Safety regarding the MO-HOPE opioid overdose reporting system (field reports). Many of the departments have expressed similar questions and concerns, which are addressed here.
- Fentanyl is a powerful synthetic (manufactured) opioid prescribed by physicians to treat patients with severe pain, such as post-surgical or cancer pain. Legally prescribed fentanyl generally comes in the form of a patch, nasal spray, lozenge, injection, tablets or films. However, illegally manufactured fentanyl can be found in a powdered form and is frequently used to “cut” heroin or in counterfeit prescription pills (including fake opioids and benzodiazepines).
- Fentanyl is 50-100 times more potent than morphine and is often added to drugs without the user’s knowledge. This places users at a higher risk for overdose since a dose that appears safe may actually be lethal. Most users try to actively avoid fentanyl but are often unable to detect its presence.
- Naloxone is a safe and effective medication that quickly reverses the effects of an opioid overdose, usually within 2-5 minutes. It can be administered by injection or nasal spray.
- The onset of an overdose caused by fentanyl can occur at a much quicker rate (sometimes within seconds) than heroin and may take multiple doses of naloxone to counteract due to the potency of fentanyl. In the majority of cases, fentanyl overdoses appear very similar to other opioid overdoses. However, atypical overdose symptoms due to fentanyl have been reported, including:
- Immediate blue or grey lips
- Body stiffening/seizure like activity
- Foaming at the mouth
- Confusion before becoming unresponsive
- Fentanyl overdoses are often indistinguishable from overdoses caused by any other opioids and should be responded to similarly beginning with administering naloxone, calling 911, and starting rescue breaths (see above).
- Anyone at risk of witnessing or experiencing an overdose should have naloxone on hand – especially people who use drugs, their family members, and associates. Think of it like a fire extinguisher. We have them on hand, but hope that we never have to use them. From 1996 – June 2014, naloxone administrated by community members has saved more than 26,000 lives (CDC, 2015). To learn how and where to get naloxone, click here.